The Michigan Mathematical Journal

Counting the Ideals of Given Codimension of the Algebra of Laurent Polynomials in Two Variables

Christian Kassel and Christophe Reutenauer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We establish an explicit formula for the number Cn(q) of ideals of codimension (colength) n of the algebra Fq[x,y,x1,y1] of Laurent polynomials in two variables over a finite field Fq of cardinality q. This number is a palindromic polynomial of degree 2n in q. Moreover, Cn(q)=(q1)2Pn(q), where Pn(q) is another palindromic polynomial; the latter is a q-analogue of the sum of divisors of n, which happens to be the number of subgroups of Z2 of index n.

Article information

Michigan Math. J., Volume 67, Issue 4 (2018), 715-741.

Received: 23 November 2016
Revised: 2 February 2018
First available in Project Euclid: 16 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05A17: Partitions of integers [See also 11P81, 11P82, 11P83] 13F20: Polynomial rings and ideals; rings of integer-valued polynomials [See also 11C08, 13B25] 14C05: Parametrization (Chow and Hilbert schemes) 14N10: Enumerative problems (combinatorial problems) 16S34: Group rings [See also 20C05, 20C07], Laurent polynomial rings
Secondary: 05A30: $q$-calculus and related topics [See also 33Dxx] 11P84: Partition identities; identities of Rogers-Ramanujan type 11T55: Arithmetic theory of polynomial rings over finite fields 13P10: Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases) 14G15: Finite ground fields


Kassel, Christian; Reutenauer, Christophe. Counting the Ideals of Given Codimension of the Algebra of Laurent Polynomials in Two Variables. Michigan Math. J. 67 (2018), no. 4, 715--741. doi:10.1307/mmj/1529114453.

Export citation


  • [1] G. Andrews and F. G. Garvan, Dyson’s crank of a partition, Bull. Amer. Math. Soc. (N.S.) 18 (1988), no. 2, 167–171.
  • [2] T. M. Apostol, Introduction to analytic number theory, Undergrad. Texts Math., Springer-Verlag, New York–Heidelberg, 1976.
  • [3] R. Bacher and C. Reutenauer, The number of right ideals of given codimension over a finite field, Noncommutative birational geometry, representations and combinatorics, Contemp. Math., 592, pp. 1–18, Amer. Math. Soc., Providence, RI, 2013.
  • [4] R. Bacher and C. Reutenauer, Number of right ideals and a $q$-analogue of indecomposable permutations, Canad. J. Math. 68 (2016), no. 3, 481–503.
  • [5] A. Białynicki-Birula, Some theorems on actions of algebraic groups, Ann. of Math. (2) 98 (1973), 480–497.
  • [6] A. Białynicki-Birula, Some properties of the decompositions of algebraic varieties determined by actions of a torus, Bull. Acad. Pol. Sci., Sér. Sci. Math. Astron. Phys. 24 (1976), no. 9, 667–674.
  • [7] N. Bourbaki, Algèbre commutative, Hermann, Paris, 1961, English translation: Commutative Algebra, Chapters 1–7, Springer-Verlag, Berlin, 1989.
  • [8] A. Conca and G. Valla, Canonical Hilbert–Burch matrices for ideals of $k[x,y]$, Michigan Math. J. 57 (2008), 157–172.
  • [9] M. A. de Cataldo, T. Hausel, and L. Migliorini, Exchange between perverse and weight filtration for the Hilbert schemes of points of two surfaces, J. Singul. 7 (2013), 23–38.
  • [10] D. Eisenbud, Commutative algebra. With a view toward algebraic geometry, Grad. Texts in Math., 150, Springer-Verlag, New York, 1995.
  • [11] G. Ellingsrud and S. A. Strømme, On the homology of the Hilbert scheme of points in the plane, Invent. Math. 87 (1987), no. 2, 343–352.
  • [12] N. J. Fine, Basic hypergeometric series and applications, Math. Surveys Monogr., 27, Amer. Math. Soc., Providence, RI, 1988.
  • [13] J. Fogarty, Algebraic families on an algebraic surface, Amer. J. Math. 90 (1968), 511–521.
  • [14] F. G. Garvan, New combinatorial interpretations of Ramanujan’s partition congruences mod $5$, $7$ and $11$, Trans. Amer. Math. Soc. 305 (1988), no. 1, 47–77.
  • [15] L. Göttsche and W. Soergel, Perverse sheaves and the cohomology of Hilbert schemes of smooth algebraic surfaces, Math. Ann. 296 (1993), no. 2, 235–245.
  • [16] A. Grothendieck, Techniques de construction et théorèmes d’existence en géométrie algébrique. IV. Les schémas de Hilbert, Séminaire Bourbaki, 6, Exp. No. 221, pp. 249–276, W. A. Benjamin, New York–Amsterdam, 1966.
  • [17] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 3rd edition, Clarendon Press, Oxford, 1954.
  • [18] T. Hausel, E. Letellier, and F. Rodriguez-Villegas, Topology of character varieties and representation of quivers, C. R. Math. Acad. Sci. Paris 348 (2010), no. 3–4, 131–135.
  • [19] T. Hausel, E. Letellier, and F. Rodriguez-Villegas, Arithmetic harmonic analysis on character and quiver varieties, Duke Math. J. 160 (2011), no. 2, 323–400.
  • [20] T. Hausel, E. Letellier, and F. Rodriguez-Villegas, Arithmetic harmonic analysis on character and quiver varieties II, Adv. Math. 234 (2013), 85–128.
  • [21] T. Hausel and F. Rodriguez-Villegas, Mixed Hodge polynomials of character varieties, Invent. Math. 174 (2008), no. 3, 555–624, With an appendix by Nicholas M. Katz.
  • [22] C. Kassel and C. Reutenauer, Complete determination of the zeta function of the Hilbert scheme of $n$ points on a two-dimensional torus, Ramanujan J. (published online: 18 May 2018), doi:10.1007/s11139-018-0011-1, arXiv:1610.07793.
  • [23] S. Mozgovoy and M. Reineke, Arithmetic of character varieties of free groups, Internat. J. Math. 26 (2015), no. 12, 1550100.
  • [24] M. Reineke, Cohomology of noncommutative Hilbert schemes, Algebr. Represent. Theory 8 (2005), no. 4, 541–561.
  • [25] The On-Line Encyclopedia of Integer Sequences, published electronically at